IDEAS home Printed from
   My bibliography  Save this article

Multinomial probit estimation without nuisance parameters


  • Jon A. Breslaw


A feasible multinomial estimation procedure is derived, which does not require parameterization of the elements in the covariance matrix. The estimation is carried out using a simulated expectation-maximization algorithm, where the covariance structure is evaluated based on a set of score functions, while the structural coefficients are derived using standard multinomial probit (MNP) conditional on the given covariance structure. This methodology is demonstrated using a Monte Carlo simulation on both rank-ordered and non-ranked data, and on a real data set involving the choice of local residential telephone service. For limited finite samples, the procedure is shown to be superior to conventional MNP since it is faster, involves fewer parameters, and generates estimates with smaller variances. Copyright Royal Economic Society, 2002

Suggested Citation

  • Jon A. Breslaw, 2002. "Multinomial probit estimation without nuisance parameters," Econometrics Journal, Royal Economic Society, vol. 5(2), pages 417-434, June.
  • Handle: RePEc:ect:emjrnl:v:5:y:2002:i:2:p:417-434

    Download full text from publisher

    File URL:
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. B. Larivière & D. Van Den Poel, 2004. "Investigating the role of product features in preventing customer churn, by using survival analysis and choice modeling: The case of financial services," Working Papers of Faculty of Economics and Business Administration, Ghent University, Belgium 04/223, Ghent University, Faculty of Economics and Business Administration.
    2. Anna Gloria Billé & Samantha Leorato, 2017. "Quasi-ML estimation, Marginal Effects and Asymptotics for Spatial Autoregressive Nonlinear Models," BEMPS - Bozen Economics & Management Paper Series BEMPS44, Faculty of Economics and Management at the Free University of Bozen.
    3. Paudel, Krishna P. & Poudel, Biswo N. & Dunn, Michael A. & Pandit, Mahesh, 2009. "An Analysis of Rank Ordered Data," 2009 Annual Meeting, July 26-28, 2009, Milwaukee, Wisconsin 49518, Agricultural and Applied Economics Association.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ect:emjrnl:v:5:y:2002:i:2:p:417-434. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.